Brooks-Type Theorems for Choosability with Separation

J. Kratochví, Zs Tuza, M. Voigt

Research output: Contribution to journalArticle

15 Citations (Scopus)

Abstract

We consider the following type of problems. Given a graph G = (V, E) and lists L(v) of allowed colors for its vertices v ∈ V such that |L(v)| = p for all v ∈ V and |L(u) ∩ L(v)l ≤ c for all uv ∈ E, is it possible to find a "list coloring," i.e., a color f(v) ∈ L(v) for each v ∈ V, so that f(u) ≠ for all uv ∈ E? We prove that every graph of maximum degree Δ admits a list coloring for every such list assignment, provided p ≥ √5.437cΔ. Apart from a multiplicative constant, the result is tight, as lists of length √0.5cΔ may be necessary. Moreover, for G = Kn (the complete graph on n vertices) and c = 1 (i.e., almost disjoint lists), the smallest value of p is shown to have asymptotics (1 + 0(1))√n. For planar graphs and c = 1, lists of length 4 suffice.

Original languageEnglish
Pages (from-to)43-49
Number of pages7
JournalJournal of Graph Theory
Volume27
Issue number1
Publication statusPublished - Jan 1 1998

    Fingerprint

Keywords

  • Choosability
  • Coloring
  • Graph
  • List coloring

ASJC Scopus subject areas

  • Geometry and Topology

Cite this